Serotonin syndrome is a potentially life-threatening condition caused by excessive serotonergic activity in the nervous system. It is characterized by mental status changes, autonomic instability, and neuromuscular hyperactivity. Most reported cases of serotonin syndrome are in patients using multiple serotonergic drugs or who have had considerable exposure to a single serotonin-augmenting drug. Diagnosis is made using the Hunter Serotonin Toxicity Criteria, which require the presence of one of the following classical features or groups of features: spontaneous clonus; inducible clonus with agitation or diaphoresis; ocular clonus with agitation or diaphoresis; tremor and hyperreflexia; or hypertonia, temperature above 100.4 degrees F (38 degrees C), and ocular or inducible clonus. Most cases of serotonin syndrome are mild and may be treated by withdrawal of the offending agent and supportive care. Benzodiazepines may be used to treat agitation and tremor. Cyproheptadine may be used as an antidote. Patients with moderate or severe cases of serotonin syndrome require hospitalization. Critically ill patients may require neuromuscular paralysis, sedation, and intubation. If serotonin syndrome is recognized and complications are managed appropriately, the prognosis is favorable.